Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Mixing KavaKava with Ritalin

11/15/1999

Question:

I have been using KavaKava with some success on my son prior to his diagnosis of ADHD. What I now need to know is can he continue to take it alonside Ritalin

Answer:

I know of a few people who remained on or began KavaKava once they started Ritalin. They have had no clear problems, HOWEVER, there is little experience with the combination, and even less controlled studies with the combination, so I suggest to my patients that the combination not be used in adults without very clear advantages and not be used in children at all. On the other hand, I have only moderate experience with such supplements. A physician with much more experience with KavaKava might have a differing, and possibly more appropriate, opinion. Sorry to be so vague but, unfortunately, that is often the response to accessing many of today`s recognized complementary/alternative medicine (CAM) therapies. Perhaps the National Institute of Health or other experts will give us more to go on soon.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati